Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 200, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2007, 2:38 PM EDT for Bedford County, Virginia. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2007, 2:38 PM EDT (18:38 UTC)
- Expired
- Jul 16, 2007, 3:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:45 PM EDT | HAIL 0.75 | 1 Nw Sedalia, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 161838 SVRRNK VAC019-161945- /O.NEW.KRNK.SV.W.0200.070716T1838Z-070716T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT MON JUL 16 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 345 PM EDT * AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEDALIA...OR ABOUT 7 MILES WEST OF BIG ISLAND...AND MOVING EAST AT 15 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3754 7948 3739 7974 3731 7935 3749 7924 $$ KM
3 follow-up statements
000 WWUS51 KRNK 161905 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT MON JUL 16 2007 VAC019-161945- /O.CON.KRNK.SV.W.0200.000000T0000Z-070716T1945Z/ BEDFORD VA- 305 PM EDT MON JUL 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR NORTHERN BEDFORD COUNTY... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEDALIA...OR ABOUT 8 MILES NORTHEAST OF BEDFORD CITY... MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOODE AND COLEMAN FALLS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3754 7948 3739 7974 3731 7935 3749 7924 $$ KM
000 WWUS51 KRNK 161909 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT MON JUL 16 2007 VAC019-161945- /O.CON.KRNK.SV.W.0200.000000T0000Z-070716T1945Z/ BEDFORD VA- 309 PM EDT MON JUL 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR NORTHERN BEDFORD COUNTY... AT 308 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GOODE...OR ABOUT 7 MILES NORTHWEST OF FOREST...MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLEMAN FALLS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3754 7948 3739 7974 3731 7935 3749 7924 $$ KM
000 WWUS51 KRNK 161939 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT MON JUL 16 2007 VAC019-161948- /O.EXP.KRNK.SV.W.0200.000000T0000Z-070716T1945Z/ BEDFORD VA- 338 PM EDT MON JUL 16 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BEDFORD COUNTY EXPIRES AT 345 PM EDT...THE STORM HAS WEAKENED BELOW SEVERE LIMITS...BUT WINDS GUSTING TO 45 MPH AND SMALL HAIL MAY STILL OCCUR. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3754 7948 3739 7974 3731 7935 3749 7924 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:47 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 16, 1:47 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT MON JUL 16 2007 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL KEEP A MORE TYPICAL SOUTHWEST FLOW OF HEAT AND HUMIDITY INTO THE REGION THIS WEEK. && .NEAR TERM /THROUGH TONIGHT/... 12Z SOUNDING AND UPPER AIR ANALYSIS SHOWS A VERY MOIST AIRMASS EXTENDING NORTHEASTWARD INTO THE SOUTHERN APPALACHIANS. THE WEAK FRONT JUST TO OUR NORTH REMAINS STATIONARY. AFTERNOON HEATING IS STILL EXPECTED TO PROVIDE INSTABILITY FOR DEEP CONVECTION...WITH THE INITIAL LIFT IN THE MTNS...PARTICULARLY IN LOW LEVEL CONVERGENCE ALONG THE BLUE RIDGE IN SW VA AND NW NC. ANOTHER LOW LEVEL FOCUS EARLY MAY BE THE WEAK BOUNDARY MOVING INTO THE WESTERN SLOPES AREAS OF SOUTHERN WV AT THIS TIME. SO...WE HAVE RAISED THE POPS THIS AFT ALONG THE BLUE RIDGE AND IN THE GREENBRIER AREA INTO THE LOW LIKELY RANGE. HAVE ALSO RAISED POPS TO HIGHER CHANCE IN THE PIEDMONT AS STORM MOTION FOR ANY DEVELOPMENT ALONG THE BLUE RIDGE WILL BE EAST-SOUTHEAST. MODIFIED 12Z SOUNDINGS SHOW THE POTENTIAL FOR CAPES >2000 J/KG...AND ALSO A THREAT OF WET DOWNBURSTS WITH VERY HIGH DCAPES AND SFC TO MID LEVEL DELTA THETA-E. THERE WILL ALSO BE A TENDENCY TO BACK BUILD WITH PROPAGATION VECTORS LESS THAN 10 KNOTS...SO THERE WILL BE HEAVY DOWNPOURS IN THE STRONGER CELLS. FOR THAT REASON... WE HAVE ADDED IN THE CHANCE FOR GUSTY WINDS AND HEAVY DOWNPOURS. LINGERING INSTABILITY ALONG THE BLUE RIDGE WILL ALLOW SCT TSRA TO CONTINUE THROUGH THE EVENING B4 FADING DUE TO LOSS OF HEATING. PATCHY FOG AGAIN POSSIBLE FOR THE OVERNIGHT. TEMPS TODAY NOT OUT OF THE ORDINARY FOR MID SUMMER. 85H TEMPS NEAR +20 DEG C TO PROMOTE SFC TEMPS AROUND 90 DEG F ALONG AND EAST OF BLUE RIDGE...80S IN THE MTNS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... WITH BERMUDA HIGH ANCHORED TO OUR SOUTHEAST...ANTICIPATE REPEAT CYCLE OF DIURNAL TSTM THREAT. PWATS THROUGH THE PERIOD WILL REMAIN HIGH...AOA 1.50...SUPPORTING HEAVY RAIN RATES FOR STORMS THAT OCCUR. TEMPS WILL COMPLIMENT THE TIME OF YEAR WITH HIGHS IN THE 80S MTNS AND 90 TO 95 ELSEWHERE...OVERNIGHT LOWS IN THE 60S TO ARND 70. && .LONG TERM /THURSDAY THROUGH SUNDAY/... ON THURSDAY...CONDITIONS WILL BE SIMILAR AS TO THOSE EARLIER IN THE WEEK...BUT BY FRIDAY....A NOTABLE SHIFT IN THE JET PATTERN ACROSS CONUS STARTS TO TAKE PLACE. ENHANCED RIDGING IN THE WEST LEADS TO BETTER TROUGHINESS IN THE EAST WHICH WILL RESULT IN A COOLING TREND FOR OUR REGION HEADING INTO THE WEEKEND WITH A CONTINUED CHANCE OF SHOWERS AND STORMS ON FRIDAY AND SATURDAY. BY SUNDAY...THE JET AND ASSOCIATED SURFACE FRONT MAY BE FAR ENOUGH SOUTH OF THE AREA TO ALLOW FOR DRY CONDITIONS ACROSS MOST OF THE AREA. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... DIURNALLY DRIVEN SCATTERED SHRA/TSRA HAVE DEVELOPED AS EXPECTED...SO FAR THE MAJORITY OF THE ACTIVITY HAS BEEN ALONG AN EASTWARD MOVING BOUNDARY THAT CURRENTLY EXTENDS ACROSS SOUTHWEST VIRGINIA BETWEEN BLUEFIELD AND ROANOKE. I CANNOT RULE OUT TSTMS AT ANY AIRPORT...BUT THE BEST CHANCES WIL BE AHEAD OF THIS EASTWARD MOVING BOUNDARY...WHICH INCLUDES ROA...LYH AND DAN. I HAVE PUT IN TEMPO PERIODS FOR WHEN THE BEST CHANCE OF TSTMS AT THOSE AIRPORTS IS. THE STORMS WILL HAVE A POTENTIAL FOR STRONG WIND GUSTS SO I INCLUDED GUSTS TO 25 KTS AT THIS TIME. I LEFT VICINITY TSTMS IN FOR LWB AND BLF. MOST TSTM ACTIVITY SHOULD EITHER BE DISSIPATED BY 00Z...OR IN THE PIEDMONT WILL HAVE MOVED EAST OF DAN SHORTLY AFTER 01Z. THERE WILL BE A GOOD CHC OF MVFR FOG OVERNIGHT AT ALL LOCATIONS...AND POSSIBLY IFR AT LYH AND DAN. LWB HAS A GOOD CHC OF A BRIEF PERIOD OF LIFR FOG TOWARD MORNING. LOOKS LIKE A REPEAT ON TUESDAY...WITH PEAK OF ACTIVITY COINCIDING WITH WARMEST PART OF THE DAY 18-24 UTC (2PM- 8PM). LCL IFR CIGS VSBYS ANTICIPATED IN THE VCNTY OF THE THUNDERSTORMS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS ANTICIPATED DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE DUE TO FORMATION OF FOG AND HAZE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...PM LONG TERM...DS AVIATION...JJ/PM
Hazardous weather outlook, Jul 16, 2:14 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT MON JUL 16 2007 NCZ001>006-018>020-VAZ007-009>015-018>020-022>024-WVZ042>045-171815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE-GREENBRIER- 214 PM EDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY PRODUCE LOCALIZED POOR DRAINAGE FLOODING. PENNY SIZED HAIL AND STRONG WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ016-017-032>035-043>047-058-059-171815- CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 214 PM EDT MON JUL 16 2007 ...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM. SCATTERED STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE AREA...AND A FEW OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. ANY OF THE STRONG STORMS MAY PRODUCE LOCALIZED POOR DRAINAGE FLOODING...AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 16, 1:27 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 127 PM EDT MON JUL 16 2007 VAZ014-161830- MONTGOMERY VA- 127 PM EDT MON JUL 16 2007 AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF CHRISTIANSBURG...OR ABOUT 3 MILES SOUTHWEST OF MERRIMAC...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CHRISTIANSBURG AT 140 PM EDT...AND SHAWSVILLE AT 155 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Jul 16, 1:53 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 153 PM EDT MON JUL 16 2007 VAZ022-161900- ROANOKE VA- 153 PM EDT MON JUL 16 2007 AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF SALEM CITY...OR ABOUT 2 MILES NORTH OF GLENVAR...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SALEM CITY AT 210 PM EDT...ROANOKE AIRPORT AT 220 PM EDT...CAVE SPRING...HOLLINS AT 225 PM EDT...ROANOKE AT 230 PM EDT...AND ROANOKE MOUNTAIN AT 240 PM EDT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, Jul 16, 1:59 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL 4 S DUBLIN 37.06N 80.70W
07/16/2007 E0.75 INCH PULASKI VA PUBLIC
TWO MILES SOUTH OF NEWBERN
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:15 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 60 min |
| Jul 16, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 46 min |
| Jul 16, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Rockbridge, City of Lexington | 63 min |
| Jul 16, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 69 min |
| Jul 16, 4:28 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Jul 16, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.